Skip to main content
Log in

Convective motions in a porous medium heated from below

  • Published:
Journal of Applied Mechanics and Technical Physics Aims and scope


Convective motions in a porous medium filling a horizontal cylinder with a cross section of arbitrary shape and heated from below are studied. The small-parameter method is used to obtain infinitely many stationary motions forming a one-parameter family. For small values of the parameter, all of these motions are stable with respect to small perturbations. The article also discusses the case of heating which is not strictly vertical. It is found that in this case only one stationary motion is stable.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Literature cited

  1. Y. Katto and T. Masuoka, “Criterion for the onset of convective flow in a fluid in a porous medium,” Intern. J. Heat and Mass Transfer,10, No. 3, 297–309 (1967).

    Google Scholar 

  2. G. Z. Gershuni and E. M. Zhukhovitskii, Convective Stability of an Incompressible Liquid [in Russian], Nauka, Moscow (1972).

    Google Scholar 

  3. M. M. Vainberg and V. A. Trenogin, Theory of Branching of Solutions of Nonlinear Equations [in Russian], Nauka, Moscow (1969).

    Google Scholar 

  4. V. I. Yudovich, “Free convection and branching,” Prikl. Matem. Mekh.,31, No. 1 (1967).

  5. V. I. Chernatynskii and M. I. Shliomis, “Convection near critical Rayleigh numbers for an almostvertical temperature gradient,” Izv. Akad. Nauk SSSR, Mekh. Zhidk. Gaza, No. 1 (1973).

Download references

Author information

Authors and Affiliations


Additional information

Translated from Zhurnal Prikladnoi Mekhaniki i Tekhnicheskoi Fiziki, No. 2, pp. 131–137, March–April, 1975.

In conclusion, the author wishes to express his gratitude to G. Z. Gershuni for his statement of the problem and his interest in the work.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Lyubimov, D.V. Convective motions in a porous medium heated from below. J Appl Mech Tech Phys 16, 257–261 (1975).

Download citation

  • Received:

  • Issue Date:

  • DOI: